Further Damage Done by Hallucinogens
While ketamine is not known for depressing respiration as much opiate painkillers, in the high doses desired by some abusers, it can cause fatal respiratory problems.
Also, the majority of people today are abusing multiple drugs at one time. If a person combines ketamine with alcohol, barbiturates or benzodiazepines, he increases his risk of fatal respiratory suppression.
As noted earlier, ketamine is associated with bladder and kidney damage. One 2007 news report stated that of 10 young ketamine abusers suffering from kidney damage, all also had evidence of liver damage. Another report in the medical journal Pain noted three cases of liver damage in ketamine abusers. When they stopped using ketamine, their liver tests returned to levels just within normal.
As discussed earlier, many DXM cough medications also contain acetaminophen. When large dosages of cough medicine are consumed, the drug abuser is also getting a high dose of acetaminophen, which has been associated with the death of liver tissue that can lead to liver failure, coma and death.
The use of LSD and psilocybin have been associated with seizures that can damage any part of the body or nervous system.
Heavy DXM use is associated with toxic psychosis which is a period of mental incapacity that occurs because of a drug or poison. In fact, at very high levels of abuse, the drug can shut down the central nervous system.
The stimulant-like effects of some of these drugs can lead to hyperthermia or abnormally high body temperatures. Especially if this is combined with dehydration, a chain reaction of organ breakdown can lead to death.
A report in the Western Journal of Medicine reported on eight people who were seen by medical staff within 15 minutes of snorting large amounts of LSD at a dinner party in San Francisco. They vomited and collapsed, suffering from hyperthermia and coma. All stopped breathing. They were all showing signs of blood abnormalities that caused them to bleed excessively. Because medical staff were immediately present, all managed to survive.
This report on the health risks of LSD also included the experiences of eight more people who arrived separately at the ER due to life-threatening problems after LSD abuse. Most were vomiting blood and had blood in their urine, and bled extensively from the sites of injections or blood tests. Many needed respiratory support and some had to be iced down. Those who were not in a coma were often psychotic, screaming continuously until sedated.
A DXM abuser also risks overheating, especially if the drug is used while being active in a hot environment, such as a dance floor at a club.
As a side note, a child who consumes hallucinogenic mushrooms may develop a high fever or convulsions. He should be rushed to a medical facility.
The most serious risks common to all these drugs is death by accident, overdose, violence or suicide. Keep reading to find out about these risks.